Nebraska, 2020

Damaging Winds in Nebraska, July 7, 2020

July 7, 2020 · NWS LBF · 3 events in 2 counties and zones

An isolated supercell produced severe wind gusts at Gordon and wind damage near Merriman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated supercell produced severe wind gusts at Gordon and wind damage near Merriman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 7, 12:37 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 7, 12:37 PM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
237 PM CDT Tue Jul 7 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 234 PM CDT Tue Jul 7 2020

Isolated thunderstorm activity is expected this afternoon and
evening in the northwestern Nebraska panhandle. A better chance for
thunderstorms will come Wednesday afternoon and evening as a surface
cold front will move into Nebraska later tonight from the northwest.
The front is expected to be slow moving and eventually stall over
central into southwest Nebraska Wednesday afternoon.

A southerly low level jet will develop over western Nebraska this
evening. At the same time, a moderately strong shortwave trough
will track northeastward from eastern Wyoming into the Dakotas.
Surface bound CAPE values are expected to be over 1000 J/kg, but
will remain largely capped. Surface dew points will be in the 40s to
50s, which will promote large temperature/dew point spreads. Any
storm that develops will be high based and isolated in nature, thus
POPs will only remain in the 20 to 30 percent range. The main
concern with these storms is strong outflow winds.

The potential for storm activity is much greater on Wednesday. The
frontal boundary will extend from southwest to northeast Nebraska on
Wednesday afternoon. Surface convergence along this front should
weaken the cap sufficiently and promote thunderstorm development.
The combination of steep mid level lapse rates and surface dew
points in the 60s will yield CAPE values of 3000 J/kg. The pooling
of moisture ahead of the front will lead to PWAT values of 1.4 to
1.8 inches which could lead to heavy rainfall. Main threats
associated these storms will be large hail, strong winds, and heavy
downpours. Models indicate storm development beginning in the mid to
late afternoon and should move out of the area Wednesday evening
fairly quickly as storms become outflow dominated and develop
southeast away from the area.

.LONG TERM...(Thursday through Tuesday)
Issued at 234 PM CDT Tue Jul 7 2020

Near zonal flow aloft will be in place across the region Thursday.
A large ridge of high pressure will be in place from west TX into
AZ, with our region on the southern periphery of the stronger
westerlies. A weak shortwave embedded within the flow could help in
the development of isolated TSTMS late Thursday afternoon and
evening. Confidence is rather low on this occurring though as no
real low-level focus/boundary in place for convection to develop. A
better chance appears to come late Friday afternoon and evening,
primarily across northern Nebraska where a cold front will be
approaching during peak heating. A bit stronger shortwave (compared
to Thursday) will also be moving across the Northern Plains. The
southern flank of this wave will be across northern Nebraska around
00Z Saturday helping to enhance lift. A weak cold front crosses the
area Friday night on the backside of the shortwave. Not much cooler
behind the front with mid 80s to lower 90s still expected Saturday.
The upper ridging then begins to build northward Sunday into the
first of next week. This will lead to mostly dry conditions and
continued hot with highs in the 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1224 PM CDT Tue Jul 7 2020

Dry weather remains across both sites through the afternoon. Some
isolated showers or thunderstorms may impact KVTN late this evening.
Confidence in development and timing is too low to put in the
prevailing forecast at this time, but it's worth a mention here. Dry
weather will then continue through Wednesday morning. The only other
major aviation concern will be the chance of some low level wind
shear at both sites as the low level jet intensifies overnight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meltzer/Taylor
LONG TERM...Taylor
AVIATION...Kulik
Hazardous weather outlook, Jul 7, 1:19 PM MST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
319 PM CDT Tue Jul 7 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-082030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
319 PM CDT Tue Jul 7 2020 /219 PM MDT Tue Jul 7 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will develop over the Panhandle and
northwest Nebraska through the evening. Risk of severe storms is
low, but a few stronger storms may be capable of small hail and
strong winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

The severe weather threat spreads into the Sandhills and
southwest Nebraska for Wednesday afternoon and evening, with the
greatest potential for areas along and east of Highway 83. Along
with large hail and damaging winds, an isolated tornado and
localized flooding is also possible.

Thunderstorm chances continue into Thursday for most areas east
of the panhandle. Severe risk remains marginal with hail and
brief strong winds being the main concerns.

Additional storms are possible Friday and Saturday evenings,
mainly in the Sandhills and north central Nebraska. Severe
potential remains uncertain.

Heat index values in the upper 90s nearly region wide on Wednesday
may result in heat related illness for susceptible people.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather and
rainfall reports to the NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 7, 3:26 PM MST, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
426 PM MDT Tue Jul 7 2020

NEZ004-072315-
Sheridan NE-
426 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 515 PM MDT...

At 425 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Box Butte Dam, or 14 miles southwest of Hay Springs,
moving northeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rushville, Hay Springs, Intersection of Beaver Creek Road and White
Clay Creek Road, Intersection of Highway 87 and Antelope Road,
Walgren Lake State Recreation Area and Metcalf State Wildlife
Management Area.

This includes the following highways...
 Highway 20 between mile markers 74 and 97.
 Highway 250 between mile markers 40 and 48.

LAT...LON 4300 10263 4272 10232 4232 10274 4244 10275
      4244 10277 4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 2225Z 224DEG 27KT 4251 10287

Jurgensen
Special weather statement, Jul 7, 3:56 PM MST, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
456 PM MDT Tue Jul 7 2020

NEZ004-094-080000-
Sheridan NE-Western Cherry NE-
456 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 600 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rushville, moving northeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gordon, Rushville, Hay Springs, Clinton, Hoover Lake, Intersection of
Highway 87 and Craven Creek Road, Metcalf State Wildlife Management
Area, Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Mount Maria and Pine
Ridge.

This includes the following highways...
 Highway 20 between mile markers 80 and 104.
 Highway 250 between mile markers 40 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4300 10200 4256 10249 4274 10278 4279 10278
      4299 10266
TIME...MOT...LOC 2256Z 223DEG 27KT 4277 10258

Jurgensen

The radar

The Rapid City radar (KUDX), 155 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
July 7, 4:15 PM MST
Where
Sheridan County, 1.23 mi NE of Gordon
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.810, -102.180

KGRN measured 50 kt wind gust.

Thunderstorm Wind, Cherry

When
July 7, 7:30 PM CST
Where
Cherry County, 3.04 mi W of Merriman
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.920, -101.760

Public reported a power pole snapped from the wind, along Highway 20 near Merriman. Picture was provided.

Thunderstorm Wind, Sheridan

When
July 7, 10:15 PM MST
Where
Sheridan County, 0.86 mi NE of Gordon
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
42.810, -102.190

KGRN measured a wind gust of 51 kts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901597, 901598, 901599.